Scientists find little to link chemical agents, veterans' ills But researchers say lack of study might be reason

September 08, 1996|By NEW YORK TIMES NEWS SERVICE

WASHINGTON -- As evidence mounts that more Persian Gulf war troops might have been exposed to chemical weapons than earlier believed, scientists say there still is little evidence that such exposure could result in some of the long-term illnesses reported by veterans and collectively known as gulf war syndrome.

But researchers said that the lack of a link between low-level exposures to chemical agents, such as nerve gases or blistering chemicals, and later chronic illnesses could result from a lack of study.

After years of saying it had little or no evidence that U.S. troops were exposed to Iraqi chemical weapons, the Pentagon acknowledged last month that evidence of exposure was detected at least seven times in Saudi Arabia in the first week of the 1991 war. The government said these low-level exposures apparently resulted from U.S. planes' destroying arms depots and factories in Iraq.

In addition, the Pentagon has acknowledged that hundreds of troops might also have been exposed to nerve gas and other chemical agents after the war when engineers blew up a bunker in the Kamisiyah ammunition depot in southern Iraq in March 1991. Dozens of soldiers who were part of that operation have since complained of numerous ailments, some very serious.

Experts on chemical warfare say there are clear, long-term consequences of exposure to the agents that cause initial sickness and later health problems. But evidence suggests that if people were not exposed to enough of these chemical poisons for sufficient time to make them sick right away, there should be no lasting effects, they said.

"The best medical knowledge to date says that there is no evidence of chronic effect unless there were acute effects," Dr. Joyce C. Lashof, head of the Presidential Advisory Committee on Gulf War Veterans' Illnesses, said at a hearing Thursday. "But this needs to be studied further."

Veterans groups, and thousands of current and former members of the military services who served in the gulf war, say it is too early to write off chemical warfare agents as a potential cause of some of the unexplained ills being reported by some veterans of the desert conflict. In light of the recent revelations from the Pentagon, both veterans and groups studying gulf war illnesses are calling for more research.

Soldiers who served in the war have reported symptoms that defy a link to one cause. Symptoms reported by veterans include unusual fatigue, joint aches, abdominal ailments, rashes, headaches, hair loss, problems with memory and concentration, and breathing difficulties.

Dr. Kenneth W. Kizer, chief health officer for the Veterans Affairs Department, told the presidential advisory committee last week that about 60,000 gulf war veterans who suspect ailments have been examined. An analysis of records of 45,800 with symptoms found that 77 percent of these veterans suffered with known or diagnosable conditions, he said, while the remaining 23 percent, 10,400 veterans, reported ailments that defied a conventional diagnosis.

Dr. David P. Rall, an environmental health expert who serves on a National Academy of Sciences' committee commenting on gulf war studies, said suggestions of possible troop exposure to low levels of sarin or other nerve agents, or to blistering chemicals such as mustard gas, mean that these chemicals cannot be dismissed as potential causes of illness.

Reports in the medical literature suggest that low-level, multiple exposures to pesticides similar to sarin might have long-term toxic effects, he said.

"This suggests that low-level exposure might, and I stress 'might,' have some involvement in gulf war syndrome. But the symptoms being reported are not right, or consistent for, sarin," Rall said. "One thing we do know, however, is that some of these soldiers are sick and something must be causing it."

Matthew Meselson, a Harvard University professor who is an expert on chemical agents, said there may be some delayed effects from low-level exposure to sarin and similar chemicals, but there has been little research on this.

Meselson said nerve agents bind to enzymes in the body and both the enzymes and the agents break down after a week or so. But before the enzymes are replaced, they can absorb repeated doses of nerve agents, allowing small doses to have a cumulative effect.

Pub Date: 9/08/96

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.